Illinois, 2009

Hail in Illinois, September 27, 2009

September 27, 2009 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of a fast moving cold front, and moved into central Illinois during the evening hours. One of these thunderstorms produced large hail in a small part of Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed ahead of a fast moving cold front, and moved into central Illinois during the evening hours. One of these thunderstorms produced large hail in a small part of Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 27, 7:46 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 27, 7:46 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
846 PM CDT SUN SEP 27 2009

.DISCUSSION...
ISSUED 845 PM CDT SUN SEP 27 2009

UPDATING THE FORECAST TWICE THIS EVENING...FIRST TIME TO INCREASE
CHANCES OF SHOWERS AND THUNDERSTORMS THIS EVENING AND SECOND TIME
FOR TORNADO WATCH FOR A GOOD CHUNK OF CENTRAL IL UNTIL 2 AM TONIGHT.

01Z/8 PM SURFACE MAP SHOWS STRONG 985 MB LOW PRESSURE SLOWLY
DEEPENING OVER NORTHERN LAKE SUPERIOR. IT HAS A STRONG COLD FRONT
EXTENDING INTO SE WI...NW IL AND CENTRAL MO JUST EAST OF GALESBURG
AND QUINCY. SCATTERED SHOWERS AND THUNDERSTORMS QUICKLY DEVELOPING
OVER CENTRAL AND NE IL INTO SE WI...AND AND SPC JUST ISSUED A
TORNADO WATCH FOR THIS AREA UNTIL 2 AM. NARROW RIBBON OF MOISTURE
BEING ADVECTED NORTHWARD JUST AHEAD OF THE COLD FRONT WITH
DEWPOINTS IN THE LOWER TO MIDDLE 60S. INCREASING LOW LEVEL JET
THIS EVENING AHEAD OF COLD FRONT ALSO INCREASING SW BULK SHEAR OF
45+ KT AND VERY STRONG SHORT WAVE DIVING SE FROM MN/IA BORDER
TOWARD NORTHERN/CENTRAL IL LATE THIS EVENING. NARROW WINDOW OF
OPPORTUNITY FOR SEVERE WX CHANCES SINCE COLD FRONT PASSING EAST OF
IL BY 06Z/1 AM WITH THUNDERSTORM CHANCES SHIFTING EAST INTO
INDIANA BY THEN.

STRONG LOW PRESSURE TO DEEPEN A BIT MORE AS IT MOVES TOWARD THE
EASTERN TIP OF UPPER MI EARLY MON MORNING WITH VERY TIGHT PRESSURE
GRADIENT SETTING UP OVER IL LATER TONIGHT AND MONDAY. SSW WINDS
HAVE TEMPORARILY SETTLED DOWN TO 5 TO 15 MPH BUT WILL TURN WNW AND
INCREASE TO 15 TO 25 MPH BEHIND THE COLD FRONT LATER TONIGHT AND
BE GUSTING TO 35 TO 45 MPH LATER MONDAY MORNING/AFTERNOON AND MAY
BE CLOSE TO WIND ADVISORY CRITERIA FROM I-74 NE. LOWS TONIGHT IN
THE LOWER 50S LOOKS ON TRACK.

HUETTL

&&

.AVIATION...
ISSUED 640 PM CDT SUN SEP 27 2009

AVIATION FORECAST CONCERN IS THE RISK OF ISOLATED THUNDERSTORMS
THIS EVENING ESPECIALLY ALONG I-74 WITH THE PASSAGE OF A STRONG
COLD FRONT AND ALSO THE GUSTY WINDS. SURFACE MAP NEAR SUNSET SHOWS
A STRONG 986 MB LOW PRESSURE JUST NORTH OF LAKE SUPERIOR WITH A
STRONG COLD FRONT MOVING QUICKLY EAST TOWARD THE IA/IL BORDER AND
CENTRAL MO. A STRONG 543 DM 500 MB LOW WAS OVER WESTERN ONTARIO
AND EASTERN MANITOBA WITH A VIGOROUS SHORT WAVE IN SOUTHERN MN
MOVING TOWARD WI. CONVECTION ALONG AND AHEAD OF THIS FRONT IN SE
WI AND NORTHERN IL HAS BEEN TRYING TO DEVELOP SOUTHWARD LATE TODAY
AS IT MOVES EAST. SCATTERED HIGH BASED CUMULUS CLOUDS OF 4-8K FT
WITH BROKEN MID LEVEL CLOUDS OF 10-15K FT COVER CENTRAL AND
NORTHERN IL. ISOLATED CONVECTION IS FORECAST TO DEVELOP SOUTHWARD
TOWARD I-74 THIS EVENING AND HAVE VCTS AT PIA...BMI AND CMI FOR A
FEW HOURS THIS EVENING. SSW WINDS 10 TO 15 KTS WITH GUSTS OF 15 TO
25 KTS TO TURN WNW BEHIND THE COLD FRONT AT PIA BY 02Z AND CMI BY
05Z. WNW WINDS TO INCREASE TO NEAR 20 KTS WITH GUSTS OF 25 TO 30
KTS LATER TONIGHT AND MON AS STRONG LOW PRESSURE DEEPENS A BIT
MORE TO LAKE HURON AND GEORGIAN BAY BY 00Z/7 PM MON WITH VERY
TIGHT PRESSURE GRADIENT OVER CENTRAL IL. STRONG UPPER LEVEL TROF
OVER IL MON WILL DEVELOP VFR CLOUDS 5-10K FT LATER MON MORNING AND
MON AFTERNOON WHILE SCATTERED SHOWERS APPEAR TO STAY NE OF I-74.

HUETTL
&&

.PREV DISCUSSION...
ISSUED 259 PM CDT SUN SEP 27 2009

INITIAL CONCERNS DEAL WITH STRONG COLD FRONTAL PASSAGE THIS
EVENING AND ANY ASSOCIATED SHOWERS/STORMS. THEN FOCUS TURNS TO THE
STRONG WINDS BEHIND THE FRONT ON MONDAY. TEMPS BECOME AN ISSUE FOR
MON NIGHT THROUGH TUES NIGHT AS A COLD CANADIAN AIRMASS SETTLES INTO
THE AREA. LOW TEMPS TUES NIGHT WILL BE SIGNIFICANTLY COLDER THAN
THE LAST FEW DAYS...WITH SOME UPPER 30S LIKELY IN CENTRAL IL.
IF WE SEE IDEAL RADIATIONAL COOLING CONDITIONS...WOULD NOT RULE
OUT AN ISOLATED 35 DEGREE REPORT WHICH IS CLOSE ENOUGH FOR SOME
PATCHY FROST IN LOW SPOTS.

GUID DIFFS EVIDENT EVEN IN THE SHORT TERM TODAY...WITH THE NAM
BEING AN OUTLIER WITH ITS HANDLING THE PROGRESSION OF THE LOW
PRESSURE SYSTEMS ACROSS THE UPPER MIDWEST THROUGH MID WEEK.
GFS/CANADIAN GLOBAL/ECMWF ARE IN BETTER AGREEMENT...AND WILL LEAN
TWRD THE GFS FOR THE DETAILS.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

BY 19Z THE COLD FRONT HAD RAPIDLY PROGRESSED ACROSS MORE THAN
HALF OF IOWA. THE SPEED OF THE FRONT SHOULD PUT IT ALL THE WAY
ACROSS OUR CWA INTO INDIANA BEFORE 06Z. THE POTENTIAL FOR SHOWERS
AND STORMS ALONG THE FRONT IN OUR CWA SEEMS TO BE DIMINISHING...AS
EVIDENCE IS LACKING FOR SUFFICIENT MOISTURE AND INSTABILITY.
VERMILION COUNTY REMAINS IN A SLIGHT RISK FOR SEVERE STORMS...SO
WILL KEEP A LOW CHANCE POP IN THE FAR NE CWA AND SLIGHT CHANCE
POPS TO INCLUDE PIA/BMI/CMI/PARIS.

PRESSURE FALLS AHEAD OF THE FRONT HAVE CREATED SOME GUSTY
SOUTHWEST WINDS. WILL CONTINUE WITH BREEZY CONDITIONS THIS
EVENING. THEN BY MORNING...POST FRONTAL NORTHWEST WINDS MAY
INCREASE TO SUSTAINED 15-20 MPH.

STRONG NW WINDS ON MONDAY WILL COME CLOSE TO WIND ADVISORY
CRITERIA...SUSTAINED 30-39 MPH WINDS OR GUSTS 45-55 MPH.
12Z GUIDANCE HAS PULLED BACK ON PRESSURE RISES BEHIND THE FRONT.
POST FRONTAL MIXING SEEMS TO BE UP TO 5K FEET...WHICH MEANS WE
WILL BE MIXING DOWN 30-35 KT WINDS MONDAY AFTERNOON. THE FARTHER
NORTH IN THE CWA...THE STRONGER THE MID LEVEL WINDS. THE NE THIRD
OF OUR CWA WILL HAVE THE BEST CHANCE AT WIND ADVISORY
CRITERIA...BUT CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE AN ADVISORY
FOR MONDAY DURING THIS SHIFT. HIGHS ON MONDAY WILL STRUGGLE TO
CLIMB THROUGH THE 60S...BUT THE WINDS WILL MAKE IT FEEL MUCH
COLDER THAN THAT.

MONDAY NIGHT WILL BE THE FIRST NIGHT OF THE COLD HIGH PRESSURE.
DEWPOINTS ARE EXPECTED TO DROP INTO THE UPPER 30S BY TUESDAY
MORNING...BUT WINDS WILL REMAIN BRISK MOST OF MONDAY NIGHT...WHICH
IS NOT IDEAL FOR RADIATIONAL COOLING. THEREFORE...WILL KEEP LOWS UP
IN THE LOW-MID 40S.

TUESDAY WILL BE MOSTLY SUNNY BUT COOL...WITH HIGHS AT OR BELOW
MONDAYS READINGS.

TUESDAY NIGHT WILL SEE MUCH BETTER RADIATIONAL COOLING
CONDITIONS...DURING THE SECOND NIGHT OF THE HIGH SURFACE PRESSURE.
WE WILL DROP MUCH CLOSER TO TUES AFTERNOON DEWPOINTS...WITH UPPER
30S POSSIBLE IN MUCH OF OUR WESTERN CWA.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

THE MAIN STORY IS A REINFORCING SHOT OF COLD AIR BEHIND THE NEXT
COLD FRONT. THE 12Z GFS HAS COME IN CLOSER AGREEMENT WITH THE 00Z/12Z
ECMWF IN PUSHING THE SURFACE COLD FRONT THROUGH SOONER /THURS
NIGHT AND FRIDAY MORNING/ ... THEN LINGERING THE H5 UPPER LOW OVER
IOWA/ILLINOIS THROUGH EARLY SUNDAY NEXT WEEKEND.

THE OVERALL AFFECT ON OUR FORECAST WILL BE TO INCREASE POPS FOR
THURS NIGHT...TREND OUT THE PRECIP EARLIER ON FRIDAY...AND TO ADD
SOME SHOWER CHANCES ON SATURDAY IN OUR N CWA.

THE LOW/MID LEVEL TEMPS BEHIND THAT FRONT WILL BE AS COLD AS OR COLDER
THAN THE AIR FOR EARLY THIS WEEK...SO A RETURN TO CHILLY TEMPS IS
ON TAP FOR NEXT WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 27, 2:17 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SUN SEP 27 2009

ILZ027>029-037-042>044-053>057-062-063-281100-
CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-KNOX-LOGAN-MACON-
MOULTRIE-PEORIA-PIATT-STARK-TAZEWELL-
317 PM CDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL SYSTEM WILL DROP INTO THE AREA THIS EVENING FROM THE
NORTHWEST. ALONG THE FRONT THERE WILL BE A CHANCE OF SHOWERS AND
ISOLATED THUNDERSTORMS. ALTHOUGH...SMALL HAIL AND WIND GUSTS TO 45
MPH WILL BE POSSIBLE... SEVERE WEATHER IS NOT EXPECTED.

NORTHWEST WINDS WILL BRIEFLY GUST TO 40 MPH BEHIND THE FRONT AS IT QUICKLY
MOVES ACROSS THE REGION THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT WILL MOVE INTO THE REGION LATER THIS WEEK...BRINGING
THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS FOR THURSDAY NIGHT
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040-041-047>052-061-066>068-071>073-281100-
CASS-CHRISTIAN-CLAY-CRAWFORD-EFFINGHAM-FULTON-JASPER-LAWRENCE-
MASON-MENARD-MORGAN-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
317 PM CDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL SYSTEM WILL DROP INTO THE AREA THIS EVENING FROM THE
NORTHWEST. NORTHWEST WINDS WILL BRIEFLY GUST TO 40 MPH BEHIND THE FRONT AS
IT QUICKLY MOVES ACROSS THE REGION THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT WILL MOVE INTO THE REGION LATER THIS WEEK...BRINGING
THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS FOR THURSDAY NIGHT
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ030-031-038-045-046-281100-
CHAMPAIGN-MARSHALL-MCLEAN-VERMILION-WOODFORD-
317 PM CDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL SYSTEM WILL DROP INTO THE AREA THIS EVENING FROM THE
NORTHWEST. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT. SOME OF THESE STORMS MAY BECOME SEVERE WITH WIND GUSTS
AS HIGH AS 65 MPH. SMALL HAIL AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ALSO BE POSSIBLE.

NORTHWEST WINDS WILL BRIEFLY GUST TO 40 MPH BEHIND THE FRONT AS IT QUICKLY
MOVES ACROSS THE REGION THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE INTO THE REGION LATER THIS WEEK...BRINGING
THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS FOR THURSDAY NIGHT
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

BARKER

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tazewell

When
September 27, 7:53 PM CST
Where
Tazewell County, 1.38 mi N of Allentown
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.570, -89.400

Hail up to the size of pennies was reported near Mackinaw.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197588.